Nebraska, 2010Damaging Winds in Nebraska, July 29, 2010
July 29, 2010 · NWS LBF · 4 events in 3 counties and zones
A semi stationary front extended north to south on the high plains as moisture deepened across western Nebraska. Thunderstorms developed by late afternoon as an upper level disturbance moved east with storms developing into a cluster.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A semi stationary front extended north to south on the high plains as moisture deepened across western Nebraska. Thunderstorms developed by late afternoon as an upper level disturbance moved east with storms developing into a cluster. The cluster of storms moved southeast across the northern sandhills to produce several strong thunderstorm wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 29, 2:07 PM CST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 2:07 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU JUL 29 2010
.SHORT TERM DISCUSSION...
A SURFACE TROUGH EXTENDING FROM NERN WY INTO THE WRN NEBR PNHDL AND
NERN CO WILL BE A FOCUS FOR AFTN CONVECTION TO SPREAD SOUTHEAST
OVERNIGHT. INSTABILITY OVERNIGHT ACROSS WRN NEBR COMBINED WITH LOW
LEVEL JET TO AID IN LOW CHC POPS ACROSS WRN SANDHILLS INTO SWRN
NEBR. ADDITIONAL AREA OF FOCUS WILL BE CURRENT OUTFLOW BOUNDARY
EXISTING SOUTH OF VTN THROUGH ANW AND ONL. MODEL CONSENSUS IS FOR A
CLUSTER OF STORMS IN SCTRL SD TO EXPAND AND TURN SOUTHEAST ACROSS
SERN SD AND NERN NEBR. CURRENT PRECIPITABLE WATER VALUES AOA 1.5
INCHES WILL CONTINUE TO INCREASE AHEAD OF FRONT. NERN COUNTIES FCST
TO PEAK AROUND 2 INCHES TONIGHT...PROVIDING AMPLE MOISTURE FOR HEAVY
RAINFALL POTENTIAL. CURRENT FLASH FLOOD WATCH FOR BOYD AND HOLT
COUNTY TONIGHT LOOKS WARRANTED AND WILL CONTINUE.
ON FRIDAY...THE FRONT WILL PUSH SOUTHEAST AND SHOULD JUST CLEAR SERN
ZONES AROUND 18Z. THERE SHOULD BE A BREAK IN SHOWER CHCS NCTRL
DURING THE AFTN AND EVENING WITH SLIGHT CHCS SOUTH AND WEST. HIGHS
NOT MUCH DIFFERENT THAN TODAY WITH AROUND 90 MOST AREAS.
FRONT FRIDAY NIGHT WILL ESSENTIALLY GET WASHED OUT BY SATURDAY WITH
A RETURN SOUTH AND SOUTHEAST FLOW. A SLIGHT CHC REMAINS FOR TSTMS
SATURDAY AFTN THROUGH SUNDAY MAINLY WEST AND NORTHWEST. BETTER CHC
STILL LOOKS TO ARRIVE SUNDAY NIGHT WITH ANOTHER FRONT PUSHING IN.
BETTER CHCS AGAIN FAVOR THE NCTRL.
&&
.EXTENDED DISCUSSION (MONDAY THROUGH THURSDAY)...FRONTAL BOUNDARY
FCST TO STALL NEAR THE NEBR AND KS BORDER MONDAY THROUGH WEDNESDAY
LIFTING NORTH THURSDAY. UPPER RIDGE CENTER FCST TO RETROGRADE
WESTWARD FROM ACROSS ARKANSAS MONDAY INTO TX PNHDL. UPPER RIDGE WILL
BE FLATTENED WITH CENTRAL PLAINS CATCHING THE FASTER WESTERLIES.
THIS WILL BRING AT LEAST A SLIGHT CHC FOR TSTMS THROUGH THE PERIOD
WITH HIGHS MAINLY UPPER 80S TO LOWER 90S.
&&
.AVIATION...
00Z-12Z FRIDAY...GENERALLY VFR SOUTH OF U.S. HIGHWAY 20. ALONG AND
NORTH OF HIGHWAY 20...SCATTERED THUNDERSTORMS WILL MOVE WEST TO EAST
OVERNIGHT. ACTIVITY COULD BECOME NUMEROUS NORTH OF KONL AFTER 06Z.
SOUTH OF HIGHWAY 20 TO THE KS BORDER...ISOLATED THUNDERSTORMS WILL
BE POSSIBLE. SFC WINDS WILL BE SOUTHEAST AT 10 KTS...BUT VARIABLE
AND GUSTY NEAR STORMS. AFTER 12Z MONDAY...STORMS SHOULD HAVE EXITED
TO THE EAST.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH CONTINUES FROM
THIS EVENING THROUGH FRIDAY MORNING FOR NEZ007-010.
&&
DISCUSSION...ROBERG
AVIATION...TAYLOR
Hazardous weather outlook, Jul 29, 2:16 PM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
316 PM CDT THU JUL 29 2010
NEZ004>010-022>029-035>038-056>059-069>071-094-302015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
316 PM CDT THU JUL 29 2010 /216 PM MDT THU JUL 29 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL
NEBRASKA TONIGHT. THE BEST CHANCE FOR STORMS WILL BE NORTH OF
INTERSTATE 80...WHERE A FEW SEVERE STORMS WILL BE POSSIBLE. THE
SEVERE WEATHER RISKS WOULD BE FROM LARGE HAIL AND DAMAGING
WINDS...BUT CONDITIONS COULD ALSO SUPPORT AN ISOLATED TORNADO.
TROPICAL MOISTURE WILL ALSO BE IN PLACE...SO STORMS CAPABLE OF
VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. A FLASH FLOOD WATCH IS
IN EFFECT TONIGHT FOR NORTHERN HOLT AND BOYD COUNTIES...WHERE THE
GROUND IS WET FROM FLOODING RAINS LAST WEEK.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED SEVERE THUNDERSTORMS COULD DEVELOP ONCE AGAIN LATE
FRIDAY AND SATURDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
CONCERNS. TROPICAL MOISTURE WILL CONTINUE TO KEEP THE THREAT OF
VERY HEAVY RAINFALL.
SUNDAY AND BEYOND...A STRONG RIDGE OF HIGH PRESSURE WILL REMAIN
ANCHORED OVER THE SOUTHERN PLAINS. THE RIDGE WILL CIRCULATE TROPICAL
MOISTURE NORTHWARD THROUGH THE CENTRAL PLAINS. AT TIMES...
CONDITIONS WILL BE FAVORABLE LARGE THUNDERSTORMS CAPABLE OF VERY
HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY NORTH OF
INTERSTATE 80.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
TAYLOR
In the hours before
Special weather statement, Jul 29, 3:12 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT THU JUL 29 2010
NEZ094-292200-
WESTERN CHERRY NE-
312 PM MDT THU JUL 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 400
PM MDT...
AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF MEDICINE LAKE...OR 39 MILES
WEST OF VALENTINE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CODY AROUND 335 PM MDT.
NENZEL AROUND 400 PM MDT.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TAYLOR
Special weather statement, Jul 29, 4:03 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT THU JUL 29 2010
NEZ005-094-292245-
EASTERN CHERRY NE-WESTERN CHERRY NE-
403 PM MDT THU JUL 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 445
PM MDT/545 PM CDT/...
AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NENZEL...OR 35 MILES WEST OF
VALENTINE...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
CODY AROUND 415 PM MDT.
NENZEL AROUND 440 PM MDT.
KILGORE AROUND 445 PM MDT.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
TAYLOR
Special weather statement, Jul 29, 5:15 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
615 PM CDT THU JUL 29 2010
NEZ005-094-300000-
EASTERN CHERRY NE-WESTERN CHERRY NE-
515 PM MDT THU JUL 29 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 600
PM MDT/700 PM CDT/...
AT 508 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SCHOOLHOUSE LAKE...OR 37 MILES WEST OF
VALENTINE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
STEER CREEK CAMPGROUND...
MERRITT RESERVOIR DAM...
ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
HIGHWAY 97 MILE MARKER 110...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
PERSONS ON MERRITT RESERVOIR...SHOULD GET OFF THE LAKE IMMEDIATELY
AND SEEK SHELTER. LIGHTNING IS ONE OF NATURES BIGGEST KILLERS.
REMEMBER IF YOU CAN HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BUTTLER
Thunderstorm Wind, Cherry
- When
- July 29, 5:34 PM CST
- Where
- Cherry County, 10.35 mi WNW of Merritt Res
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.700, -101.110
The public reported the rain to be falling nearly horizontally with some pea sized hail.
Thunderstorm Wind, Cherry
- When
- July 29, 7:38 PM CST
- Where
- Cherry County, 9.36 mi WSW of Brownlee
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.230, -100.790
The public reported heavy rain falling nearly horizonatally as it was driven by strong thunderstorm winds.
Thunderstorm Wind, Grant
- When
- July 29, 6:58 PM MST
- Where
- Grant County, 4.18 mi N of Ashby
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.080, -101.930
A trained spotter reported very heavy rain with thunderstorm winds at least 60 mph and pea sized hail.
Thunderstorm Wind, Thomas
- When
- July 29, 8:20 PM CST
- Where
- Thomas County, 5.48 mi NNE of Thedford Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.050, -100.480
The public reported 3 to 4 inch diameter live tree branches were blown down by winds estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Mississippi, July 29 to 31, 20101 death · 22 events
- Heat in Tennessee, July 29 to 31, 20101 death · 20 events
- Heat in Illinois, July 29, 20101 death · 1 event
- Hail and Damaging Wind in South Dakota, July 29, 2010$1.6 million · 2.5 in hail · 6 events
- Hail and Damaging Winds in South Dakota, July 29, 2010$1.5 million · 1 in hail · 3 events
- Tornado and Dust Storm in Arizona, July 29, 20101 injured · $64,000 · EF1 · 10 events
- Hail and Damaging Winds in North Carolina, July 29, 2010$303,000 · 1 in hail · 7 events
- Hail and Damaging Winds in North Dakota, July 29, 2010$178,000 · 2.5 in hail · 17 events
- Flash Flooding and Heavy Rain in South Dakota, July 29 to 30, 2010$250,000 · 6 events
- Hail and Damaging Winds in Virginia, July 29, 2010$60,000 · 1 in hail · 28 events
- Lightning Strikes in Florida, July 29, 20101 injured · $45,000 · 3 events
- Damaging Winds in Tennessee, July 29 to 31, 2010$60,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245840, 245841, 245842, 245839.